Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

June 8, 2021Pickens County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 8, 2021, 5:06 PM CDT for Pickens County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2021, 5:06 PM CDT (22:06 UTC)
Expired
Jun 8, 2021, 6:00 PM CDT
In force
54 min
Issued by
NWS Birmingham, AL

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 72 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

713 
WWUS84 KBMX 082206
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
506 PM CDT Tue Jun 8 2021
 
ALZ022-023-082300-
Pickens AL-Tuscaloosa AL-
506 PM CDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TUSCALOOSA AND PICKENS
COUNTIES UNTIL 600 PM CDT...

At 506 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bigbee Valley to near Jena. Movement was
northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Northport, Gordo, Reform, Carrollton, Pickensville, Coker,
Ethelsville, Samantha, Johnston Lake, Lake Lurleen State Park, Bevill
Lock And Dam, Tuscaloosa Regional Airport, Binion Creek Landing,
Dillburg, Moores Bridge, Windham Springs, Flatwoods, Shaw, Fosters
Boat Landing and Kirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3353 8827 3352 8768 3353 8767 3358 8767
      3358 8763 3361 8763 3360 8742 3310 8767
      3312 8784 3315 8784 3313 8789 3319 8832
TIME...MOT...LOC 2206Z 194DEG 24KT 3328 8841 3308 8780 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 8, 4:13 PM CDT, 53 minutes earlier.

Area forecast discussion, Jun 8, 4:13 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
413 PM CDT Tue Jun 8 2021

.SHORT TERM...
/Updated at 1240 PM CDT Tue Jun 08 2021/

Features of Interest.

The closed low over the Southern Plains has opened into a broad
trough that persists over the Central Plains into the Middle
Mississippi River Valley Region. Higher aloft, a weakness was
identified in the 200-300 mb layer just south of the forecast
area. A convective complex extended from Southwest Tennessee
southwest across much of Northern Mississippi and into Southeast
Arkansas. Toward the surface, the region remains in a warm
advection synoptic regime with broad deep-layer ridging well to
the east of the area with lower pressure well to our west in
Northern Texas.

Wet Microburst Risk Assessment.

The wet microburst risk assessment yields another moderate risk
again for the forecast area today with best potential across the
southwestern counties. We evaluated a moderate yesterday but
thankfully did not realize the potential, likely due to how dry
the airmass was aloft. Today's wet microburst potential to be
realized is greater as the magnitude of drier air aloft is less
compared to yesterday and the drier air has settled lower, towards
850 mb. Any storms that can develop vertically into the drier air
today will have the opportunity to interact with the drier air and
potentially produce localized wind damage. This potential will be
best during the afternoon into the evening hours and is dependent
upon us gradually breaking out of the clouds this morning and
realizing high temperatures in the mid to upper 80s across the
area today.

Today.

Persistent southeasterly low-level flow is helping to counter the
eastward motion of the activity across the Mid South region,
keeping the heavier activity over much of Northern Mississippi. We
do expect some of this activity, at least in the form of an cold
pool/outflow boundary, to eventually develop and propagate
eastward into our northwest counties. This would help to trigger
convective development across our northwest counties through the
afternoon. The other more straightforward expectation is with
developing showers and storms to the south of the forecast area
that is moving northward with time. We expect showers and
thunderstorms to move in from the south over the next few hours
while the southern and eastern counties destabilize the most with
breaks in the cloud cover now evident by satellite imagery. The
stronger storms south-central and southwest will have the best
potential for producing strong winds with wet microburst activity.

High temperatures will dependent on precipitation and cloud cover
but most areas should at least reach the mid 80s with a few spots
potentially approaching 90 south and southwest away from
convection. Winds will remain out of the south 6-12 mph.

Tonight.

Expect convective activity to continue to advance northward from
the south while any development across the west would tend to move
eastward, the result would be convective potential increasing
across our northern and central counties late this afternoon and
into the evening hours. Thunderstorm intensity and coverage will
decrease gradually by late tonight while lingering showers are
expected to persist across the northwest and north-central areas.
Lows will range from the upper 60s northeast to the low 70s
southwest. Winds will remain out of the south 3-6 mph.

Wednesday.

Expect shower and thunderstorm activity to develop again through
the day with the better chances across the northern and western
counties. Highs will range from the mid 80s northwest to around 90
southeast. Winds will remain out of the south 6-12 mph.

05

.LONG TERM...
/Updated at 332 PM CDT Tue Jun 08 2021/
Wednesday night through Monday.

We continue with an somewhat active and wet convection pattern
for much of extended from Wed nt-Sat. The upper trough should
shift into Eastern Conus centered over OH by Wednesday night and
begin to weaken. This weakening trend will continue into the
weekend as the trough slides into the SE US by Saturday. Our focus
for better rain chances will shift from the NRN half of the state
(Wed nt- Thu nt) to the NE portions (Fri-Sat). As we move into
the latter half of the extended (Sun-Mon) the upper through should
have weakened enough and moved off. At the same time a weak back
door surface boundary may push SWD into the area. Our convection
will return to a more summertime diurnal pattern with better
chances in the S in the afternoon/evening.

08

Previous long-term discussion:
/Updated at 250 AM CDT Tue Jun 08 2021/
Wednesday night through Monday.

An overall active pattern remains in place through the extended.
The mean mid-level trough will remain in the Mississippi River
Delta region while this upper-low will dissipate in the Great
Lakes Region. An amplifying ridge to our west and downstream of an
eastern Pacific trough will cause the flow aloft to become
northerly Friday through the weekend as the weak trough builds
southeastward. With weak waves in the northerly flow aloft and
steeper mid-level lapse rates advecting around the ridge, will
have to keep an eye on any thunderstorms complexes developing
northwest of the region, especially across the northern half of
the area. Rain chances remain above normal through the period with
near normal temperatures.

16

&&

.AVIATION...
18Z TAF Discussion.

Expect showers and some thunderstorms to our south to move north
through the early afternoon, potentially affecting TOI and MGM by
early afternoon. Included vcsh at northern sites through the
afternoon with vcts included late this afternoon into the evening
as convection from the south and west of the area approaches.
Thunderstorm chances will gradually decrease through the overnight
hours while shower potential will linger across the northern
sites. Expect more showers and storms to develop during the day on
Wednesday. Low-level winds will remain out of the south 6-12 kts
today, decreasing to 2-4 kts overnight and remaining from the
south 6-12 kts on Wednesday.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues.

05

&&

.FIRE WEATHER...

A moist air mass remains over the area through much of the
week. Scattered to numerous showers and storms will be possible.
Depending on the rain placement and overall timing, patchy fog
will be possible each night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  89  69  85  69 /  50  80  50  80  50
Anniston    69  90  71  86  71 /  60  80  30  70  40
Birmingham  70  86  71  86  71 /  60  80  40  70  40
Tuscaloosa  71  89  71  86  72 /  70  80  40  70  30
Calera      70  87  71  85  72 /  60  80  40  70  30
Auburn      69  90  70  87  70 /  60  50  20  40  20
Montgomery  70  91  71  91  72 /  60  60  10  40  10
Troy        70  91  70  91  71 /  40  40  10  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

05/08/16
Hazardous weather outlook, Jun 8, 2:54 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
254 PM CDT Tue Jun 8 2021

ALZ011>015-017>050-092300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
254 PM CDT Tue Jun 8 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Rainfall amounts of 1 to 2 inches with locally higher amounts will
be possible through tonight across portions of Western and Central
Alabama. This may cause minor flooding of poor drainage areas with
isolated flash flooding also possible.

A few strong storms may produce isolated instances of gusty winds up
to 60 mph this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Minor flooding is expected to develop along the Tombigbee River
basin on Wednesday and last through Saturday. Please see river
products for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jun 8, 3:58 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
358 PM CDT Tue Jun 8 2021

ALZ022-030>032-082200-
Greene AL-Hale AL-Pickens AL-Sumter AL-
358 PM CDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PICKENS...GREENE...
HALE AND CENTRAL SUMTER COUNTIES UNTIL 500 PM CDT...

At 357 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Emelle to near Tishabee to near Faunsdale.
Movement was north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Demopolis, Livingston, Eutaw, Greensboro, Aliceville, Moundville,
Forkland, Akron, Boligee, Union, Gainesville, Epes, Newbern, Emelle,
Panola, West Greene, Thornhill, Sawyerville, Knoxville and Walden
Quarters.

LAT...LON 3316 8832 3304 8783 3302 8783 3300 8742
      3283 8742 3283 8747 3266 8747 3265 8753
      3248 8752 3248 8772 3252 8773 3252 8782
      3254 8782 3255 8784 3254 8785 3251 8785
      3268 8837
TIME...MOT...LOC 2057Z 187DEG 26KT 3278 8831 3262 8795 3248 8765
Special weather statement, Jun 8, 4:18 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
418 PM CDT Tue Jun 8 2021

ALZ037-045-082145-
Tallapoosa AL-Macon AL-
418 PM CDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MACON AND SOUTH
CENTRAL TALLAPOOSA COUNTIES UNTIL 445 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm over
Franklin, or near Tallassee, moving north at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tuskegee, Tallassee, Milstead, Shorter, Franklin, Liberty City,
Reeves Airport, Tallapoosa City and Reeltown.

LAT...LON 3236 8587 3234 8594 3245 8591 3245 8588
      3247 8587 3248 8585 3248 8588 3250 8589
      3256 8589 3264 8587 3259 8570 3258 8570
TIME...MOT...LOC 2118Z 187DEG 49KT 3249 8583
Special weather statement, Jun 8, 4:34 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
434 PM CDT Tue Jun 8 2021

ALZ019-024>027-082230-
Calhoun AL-Jefferson AL-Shelby AL-Talladega AL-St. Clair AL-
434 PM CDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA...SOUTHWESTERN
CALHOUN...NORTHEASTERN SHELBY...NORTHEASTERN JEFFERSON AND CENTRAL
ST. CLAIR COUNTIES UNTIL 530 PM CDT...

At 433 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Birmingham to 6 miles west of Ashland. Movement
was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Birmingham, Vestavia Hills, Anniston, Oxford, Mountain Brook,
Trussville, Talladega, Gardendale, Pell City, Irondale, Leeds, Moody,
Fultondale, Springville, Odenville, West End-Cobb Town, Cobb Town,
Center Point, Clay and Pinson.

LAT...LON 3360 8574 3356 8575 3356 8579 3350 8585
      3350 8590 3346 8590 3345 8592 3340 8592
      3340 8594 3338 8594 3338 8598 3329 8598
      3351 8688 3378 8666 3377 8665 3377 8658
      3380 8657 3362 8569
TIME...MOT...LOC 2133Z 225DEG 62KT 3350 8685 3328 8594
Special weather statement, Jun 8, 4:38 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
438 PM CDT Tue Jun 8 2021

ALZ037-038-047-082245-
Lee AL-Tallapoosa AL-Chambers AL-
438 PM CDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE...SOUTHEASTERN
TALLAPOOSA AND CHAMBERS COUNTIES UNTIL 545 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Notasulga, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Auburn, Opelika, Valley, Lanett, Camp Hill, Notasulga, Lafayette, La
Fayette, Waverly, Cusseta, Denson, Beans Mill, Auburn University,
River View, Sturkie, Trammel Crossroads, Ridge Grove, Buffalo,
Chambers County Lake and Huguley.

LAT...LON 3250 8547 3250 8549 3257 8566 3258 8566
      3258 8569 3260 8571 3259 8571 3260 8575
      3302 8559 3290 8519 3286 8518 3286 8516
      3285 8515 3283 8517 3281 8517 3278 8513
TIME...MOT...LOC 2137Z 215DEG 14KT 3262 8561
Special weather statement, Jun 8, 4:56 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
456 PM CDT Tue Jun 8 2021

ALZ011>015-082300-
Fayette AL-Walker AL-Winston AL-Marion AL-Lamar AL-
456 PM CDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALKER...MARION...
WINSTON...FAYETTE AND LAMAR COUNTIES UNTIL 600 PM CDT...

At 456 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hackleburg to near Bluff to Steens.
Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Jasper, Hamilton, Winfield, Fayette, Haleyville, Carbon Hill, Vernon,
Millport, Lynn, Arley, Guin, Hackleburg, Berry, Double Springs,
Brilliant, Oakman, Addison, Glen Allen, Kennedy and Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3371 8825 3391 8808 3431 8783 3430 8714
      3360 8742 3361 8763 3352 8768 3354 8828
TIME...MOT...LOC 2156Z 278DEG 42KT 3425 8780 3387 8794 3357 8830
Special weather statement, Jun 8, 5:06 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
506 PM CDT Tue Jun 8 2021

ALZ022-023-082300-
Pickens AL-Tuscaloosa AL-
506 PM CDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TUSCALOOSA AND PICKENS
COUNTIES UNTIL 600 PM CDT...

At 506 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bigbee Valley to near Jena. Movement was
northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Northport, Gordo, Reform, Carrollton, Pickensville, Coker,
Ethelsville, Samantha, Johnston Lake, Lake Lurleen State Park, Bevill
Lock And Dam, Tuscaloosa Regional Airport, Binion Creek Landing,
Dillburg, Moores Bridge, Windham Springs, Flatwoods, Shaw, Fosters
Boat Landing and Kirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3353 8827 3352 8768 3353 8767 3358 8767
      3358 8763 3361 8763 3360 8742 3310 8767
      3312 8784 3315 8784 3313 8789 3319 8832
TIME...MOT...LOC 2206Z 194DEG 24KT 3328 8841 3308 8780

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:11 PM CDTSpecial Weather StatementBMXJefferson34 min
Jun 7, 7:42 PM CDTAreal Flood AdvisoryBMXBibb, Chilton, Jefferson, Shelby2 hr
Jun 7, 8:08 PM CDTFlash Flood WarningBMXBibb, Chilton, Jefferson, Shelby3 hr
Jun 7, 8:08 PM CDTFlash Flood WarningBMXBibb, Dallas, Hale, Marengo, Perry3 hr
Jun 7, 8:18 PM CDTAreal Flood AdvisoryBMXEtowah, St. Clair3 hr
Jun 7, 11:05 PM CDTFlash Flood WarningBMXHale, Perry4 hr
Jun 7, 11:17 PM CDTSpecial Weather StatementBMXTallapoosa43 min
Jun 7, 11:45 PM CDTAreal Flood AdvisoryBMXLamar3 hr
Jun 8, 2:05 AM CDTSpecial Weather StatementBMXLamar55 min
Jun 8, 11:34 AM CDTRiver Flood WarningBMXGreene, Pickens, Sumter8 days
Jun 8, 1:38 PM CDTSpecial Weather StatementBMXDallas, Lowndes52 min
Jun 8, 2:21 PM CDTSpecial Weather StatementBMXAutauga, Dallas, Perry54 min
Jun 8, 2:47 PM CDTSpecial Weather StatementBMXMontgomery28 min
Jun 8, 2:56 PM CDTSpecial Weather StatementBMXMarengo, Sumter64 min
Jun 8, 3:10 PM CDTSpecial Weather StatementBMXBibb, Chilton, Coosa, Elmore65 min
Jun 8, 3:45 PM CDTSpecial Weather StatementBMXShelby60 min
Jun 8, 3:55 PM CDTSpecial Weather StatementBMXMacon65 min
Jun 8, 3:58 PM CDTSpecial Weather StatementBMXGreene, Hale62 min
Jun 8, 4:18 PM CDTSpecial Weather StatementBMXMacon27 min
Jun 8, 4:34 PM CDTSpecial Weather StatementBMXSt. Clair, Talladega56 min
Jun 8, 4:38 PM CDTSpecial Weather StatementBMXChambers, Lee67 min
Jun 8, 4:50 PM CDTSevere Thunderstorm WarningBMXChambers25 min
Jun 8, 4:56 PM CDTSpecial Weather StatementBMXFayette, Lamar, Marion, Winston64 min
Jun 8, 5:12 PM CDTSpecial Weather StatementBMXChambers48 min
Jun 8, 5:33 PM CDTSevere Thunderstorm WarningBMXMarion, Walker, Winston27 min
Jun 8, 5:57 PM CDTSpecial Weather StatementBMXFayette, Walker, Winston63 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.